Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 77, NWS Columbia, SC

May 13, 2011Aiken County, Lexington County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 13, 2011, 7:14 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 13, 2011, 7:14 PM EDT (23:14 UTC)
Expired
May 13, 2011, 8:15 PM EDT
In force
61 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Aiken County, SC, Lexington County, SC

The radar

The Columbia radar (KCAE), 25 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 13, 7:30 PM EDTTSTM WND DMG8 Se Batesburg, SCTREES DOWN AND ACROSS QUATTLEBAUM ROAD NEAR INTERSTATE 20.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.2 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1131 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1131 J/kg
Mixed-layer CIN
-57 J/kg
Mixed-layer LCL
703 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

271 
WUUS52 KCAE 132314
SVRCAE
SCC003-063-140015-
/O.NEW.KCAE.SV.W.0077.110513T2314Z-110514T0015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
714 PM EDT FRI MAY 13 2011

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
  NORTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 815 PM EDT

* AT 707 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 19 MILES SOUTHWEST OF RED
  BANK...OR 9 MILES SOUTH OF BATESBURG...AND MOVING NORTHEAST AT 20
  MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SOUTH CONGAREE...RED
  BANK AND LEXINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

&&

LAT...LON 3406 8127 3384 8107 3361 8156 3376 8168
TIME...MOT...LOC 2314Z 245DEG 16KT 3379 8147

$$

LM
1 follow-up statement
121 
WWUS52 KCAE 132350
SVSCAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
750 PM EDT FRI MAY 13 2011

SCC003-063-140015-
/O.CON.KCAE.SV.W.0077.000000T0000Z-110514T0015Z/
LEXINGTON SC-AIKEN SC-
750 PM EDT FRI MAY 13 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR AIKEN AND LEXINGTON COUNTIES...

AT 741 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR RED BANK...MOVING
NORTHEAST AT 20 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LEXINGTON AND SOUTH CONGAREE

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

LAT...LON 3369 8140 3380 8163 3406 8127 3384 8107
TIME...MOT...LOC 2350Z 227DEG 17KT 3393 8127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 6:45 PM EDT, 29 minutes earlier.

Area forecast discussion, May 13, 6:45 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
645 PM EDT FRI MAY 13 2011

.SYNOPSIS...
AN UPPER-LEVEL RIDGE OVER THE AREA WILL SHIFT OFF THE COAST
TONIGHT AS A STRONG UPPER-LEVEL TROUGH APPROACHES FROM THE WEST
TONIGHT INTO SATURDAY...INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS ACROSS THE SOUTHEAST. A COLD FRONT WILL MOVE ACROSS
THE AREA SATURDAY NIGHT.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
UPDATE AS OF 645 PM...SEVERE THUNDERSTORM WATCH ISSUED FOR THE
EXTREME NORTHERN COUNTIES CONTINUES UNTO 11 PM EDT THIS EVENING.
CONVECTION NOW DEVELOPING OVER THE CSRA AND MOVING INTO THE
CENTRAL SC MIDLANDS. HAVE ADJUSTED POPS A BIT FOR THE NEXT SEVERAL
HOURS.

PREVIOUS DISCUSSION...LOW PRESSURE MOVING WILL CONTINUE MOVING
TOWARD THE FORECAST AREA FROM THE MID MS VALLEY OVERNIGHT AS THE
UPPER LEVEL RIDGE AXIS FINALLY BREAKS DOWN AND PUSHES OFFSHORE.
MODEL CONSISTENCY DURING THIS TIME FRAME HAS BEEN LESS THAN
DESIRABLE RESULTING IN LOW CONFIDENCE. INSTABILITY WILL BE
INCREASING OVERNIGHT...ESPECIALLY TOWARD DAYBREAK IN THE CSRA...AS
THE UPPER LEVEL TROUGH SWINGS TOWARD THE AREA AND BEGINS TO SHIFT
FROM POSITIVE TO NEGATIVE TILT. EXPECT THE CHANCES OF SHOWERS AND
THUNDERSTORMS TO INCREASE NEAR DAYBREAK...HOWEVER DO NOT EXPECT
ANYTHING HIGHER THAN CHANCE POPS THROUGH DAYBREAK. CLOUDS WILL BE
PLENTIFUL OVERNIGHT WITH TEMPERATURES FOR MOST LOCATIONS EXPECTED
IN THE MID 60S.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
UPPER LOW APPROACHING FROM TENNESSEE/KENTUCKY SATURDAY. MODELS
SHOW A SERIES OF SHORT WAVES MOVING OVER THE AREA DURING THE
DAY...ONE IN THE MORNING AND ANOTHER ONE IN THE AFTERNOON OR
EVENING. INSTABILITY EXPECTED TO BE MODERATE. 850MB MOISTURE FLUX
HOWEVER LOOKS WEAK HOWEVER AND PRECIPITABLE WATER VALUES
LOW...SO MOISTURE MAY BE LIMITED.

BUT WITH CONTINUED COOLING ALOFT ASSOCIATED WITH THE UPPER LOW AND
CONVERGENCE INTO A SURFACE TROUGH...EXPECT AT LEAST SCATTERED SHOWERS
AND THUNDERSTORMS SATURDAY AND SATURDAY EVENING AHEAD OF COLD FRONT.

SLIGHT RISK IS OUTLOOKED BY SPC FOR SATURDAY WITH CONTINUED
POTENTIAL FOR STORMS TO PRODUCE DAMAGING WINDS AND HAIL. FRONT
MOVING THROUGH DURING THE EVENING SO REDUCED POPS TO BELOW 15
PERCENT BY MIDNIGHT AS FRONT PUSHES EAST OF THE MIDLANDS. THE NAM
AND GFS INDICATE CONTINUED TROUGHING SUNDAY BUT A WESTERLY LOW-
LEVEL FLOW BRINGS DRYING. THE LATEST GUIDANCE INDICATES UPPER LOW
WILL REMAIN NORTHWEST OF THE REGION THROUGH SUNDAY...REDUCING
THREAT FOR SHOWERS SO REMOVED POPS SUNDAY/SUNDAY NIGHT. MOS COOL
BIAS NOTED WITH OVERNIGHT LOWS CAE REGION OTHERWISE USED A MOS
CONSENSUS FOR TEMPERATURES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE UPPER LOW NEAR THE REGION SHOULD BRING A CONTINUED CHANCE OF
SHOWERS AND THUNDERSTORMS WITH BELOW NORMAL TEMPERATURES (ABOUT
10 DEGREES) THROUGH WEDNESDAY. THE GFS SHOWS THE LOW SHIFTING
FARTHER NORTH SUPPORTING LOW POPS FOR REST OF THE PERIOD.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
VFR CONDITIONS FOR MUCH OF THE PERIOD...WITH MVFR/IFR IN EARLY
MORNING FOG AND STRATUS AGAIN POSSIBLE. SHOWERS AND THUNDERSTORMS
HAVE BEGUN TO DEVELOP OVER THE AREA WITH MOST OF THE ACTIVITY FROM
WEST OF AGS TO SOUTHEAST OF OGB. AS SUCH HAVE UPDATED AGS/DNL/OGB
TAFS TO INCLUDE CB AND VCTS THROUGH 14/02Z AS ACTIVITY SHOULD
DIMINISH WITH SUNSET. EXPECT COVERAGE OF THUNDERSTORMS TO REMAIN
LIMITED SO HAVE NOT INCLUDED THUNDER AT ANY TAF SITES ATTM. NEXT
CONCERN WILL ARRIVE AROUND DAYBREAK AS AN UPPER LEVEL TROUGH
SWINGS INTO THE AREA INCREASING THE CHANCES OF SHOWERS AND
THUNDERSTORMS. HAVE KEPT ANY MENTION OF CB OR THUNDER OUT OF THE
TAFS ATTM AS MODEL CONSISTENCY HAS BEEN LOW FOR THAT TIME PERIOD.

EXTENDED AVIATION OUTLOOK...SOME EARLY MORNING MVFR FOG/STRATUS AS
WELL AS AFTERNOON/EVENING CONVECTION POSSIBLE THROUGH THE PERIOD.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&
Hazardous weather outlook, May 13, 6:04 PM EDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
604 PM EDT FRI MAY 13 2011

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-142215-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
604 PM EDT FRI MAY 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-142215-
LANCASTER-CHESTERFIELD-
604 PM EDT FRI MAY 13 2011

...SEVERE THUNDERSTORM WATCH 299 IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL SOUTH CAROLINA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

A STRONG UPPER LEVEL SYSTEM WILL APPROACH THE AREA TONIGHT. THIS
WILL CREATE THE POTENTIAL FOR A FEW STRONG TO SEVERE THUNDERSTORMS
ACROSS THE AREA WITH THE MAIN THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS POTENTIAL FOR STRONG TO SEVERE STORMS AGAIN SATURDAY AS
THE UPPER LEVEL SYSTEM CROSSES THE REGION. HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 13, 6:52 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
652 PM EDT FRI MAY 13 2011

SCZ027-028-037-132345-
CALHOUN-LEXINGTON-RICHLAND-
652 PM EDT FRI MAY 13 2011

...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...RICHLAND AND SUMTER
COUNTIES...

AT 646 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHEAST OF GASTON...OR 14 MILES SOUTH
OF CAYCE...MOVING NORTHEAST AT 20 MPH.

PEA SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
Local storm report, May 13, 7:13 PM EDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
713 PM EDT FRI MAY 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0641 PM     TSTM WND DMG     AIKEN                   33.54N 81.73W
05/13/2011                   AIKEN              SC   LAW ENFORCEMENT

            TREES DOWN IN ROADWAY AND ON POWERLINES NEAR THE
            INTERSECTION OF TROLLEY LINE ROAD AND VAUCLUSE ROAD IN
            AIKEN.

&&

MJP

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 6:25 PM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Saluda50 min
May 13, 7:29 PM EDTSpecial Weather StatementCAELexington61 min
May 13, 7:46 PM EDTSevere Thunderstorm WarningCAELexington, Richland59 min
May 13, 7:51 PM EDTSevere Thunderstorm WarningCAEBamberg39 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.